Positive Solutions for Some Beam Equation Boundary Value Problems
© J. Liu and W. Xu. 2009
Received: 2 September 2009
Accepted: 1 November 2009
Published: 15 November 2009
It is well known that beam is one of the basic structures in architecture. It is greatly used in the designing of bridge and construction. Recently, scientists bring forward the theory of combined beams. That is to say, we can bind up some stratified structure copings into one global combined beam with rock bolts. The deformations of an elastic beam in equilibrium state, whose two ends are simply supported, can be described by following equation of deflection curve:
where is Yang's modulus constant, is moment of inertia with respect to axes, determined completely by the beam's shape cross-section. Specially, if the cross-section is a rectangle with a height of and a width of Also, is loading at . If the loading of beam considered is in relation to deflection and rate of change of deflection, we need to research the more general equation
According to the forms of supporting, various boundary conditions should be considered. Solving corresponding boundary value problems, one can obtain the expression of deflection curve. It is the key in design of constants of beams and rock bolts.
Owing to its importance in physics and engineering, the existence of solutions to this problem has been studied by many authors, see [1–10]. However, in practice, only its positive solution is significant. In [1, 9, 11, 12], Aftabizadeh, Del Pino and Manásevich, Gupta, and Pao showed the existence of positive solution for
under some growth conditions of and a nonresonance condition involving a two-parameter linear eigenvalue problem. All of these results are based on the Leray-Schauder continuation method and topological degree.
with diverse kind of boundary conditions. In , Ehme et al. gave some sufficient conditions for the existence of a solution of
with some quite general nonlinear boundary conditions by using the lower and upper solution method. The conditions assume the existence of a strong upper and lower solution pair.
Recently, Krasnosel'skii's fixed point theorem in a cone has much application in studying the existence and multiplicity of positive solutions for differential equation boundary value problems, see [3, 6]. With this fixed point theorem, Bai and Wang  discussed the existence, uniqueness, multiplicity, and infinitely many positive solutions for the equation of the form
In this paper, via a new fixed point theorem in a cone and concavity of function, we show the existence of positive solutions for the following problem:
We point out that positive solutions of (1.7) are concave and this concavity provides lower bounds on positive concave functions of their maximum, which can be used in defining a cone on which a positive operator is defined, to which a new fixed point theorem in a cone due to Bai and Ge  can be applied to obtain positive solutions.
2. Fixed Point Theorem in a Cone
Lemma 2.1 (see ).
3. Existence of Positive Solutions
In this section, we are concerned with the existence of positive solutions for the fourth-order two-point boundary value problem (1.7).
and (2.1) hold.
The proof is complete.
We just need notice the following difference to the proof of Theorem 3.1.
The rest of the proof is similar to Theorem 3.1 and the proof is complete.
- Aftabizadeh AR: Existence and uniqueness theorems for fourth-order boundary value problems. Journal of Mathematical Analysis and Applications 1986, 116(2):415–426. 10.1016/S0022-247X(86)80006-3MATHMathSciNetView ArticleGoogle Scholar
- Agarwal RP: On fourth order boundary value problems arising in beam analysis. Differential and Integral Equations 1989, 2(1):91–110.MATHMathSciNetGoogle Scholar
- Agarwal RP, O'Regan D, Wong PJY: Positive Solutions of Differential, Difference, and Integral Equations. Kluwer Academic Publishers, Boston, Mass, USA; 1999.MATHView ArticleGoogle Scholar
- Bai ZB: The method of lower and upper solutions for a bending of an elastic beam equation. Journal of Mathematical Analysis and Applications 2000, 248(1):195–202. 10.1006/jmaa.2000.6887MATHMathSciNetView ArticleGoogle Scholar
- Bai ZB, Ge WG: Existence of positive solutions to fourth order quasilinear boundary value problems. Acta Mathematica Sinica 2006, 22(6):1825–1830. 10.1007/s10114-005-0806-zMATHMathSciNetView ArticleGoogle Scholar
- Bai ZB, Wang HY: On positive solutions of some nonlinear fourth-order beam equations. Journal of Mathematical Analysis and Applications 2002, 270(2):357–368. 10.1016/S0022-247X(02)00071-9MATHMathSciNetView ArticleGoogle Scholar
- Cabada A: The method of lower and upper solutions for second, third, fourth, and higher order boundary value problems. Journal of Mathematical Analysis and Applications 1994, 185(2):302–320. 10.1006/jmaa.1994.1250MATHMathSciNetView ArticleGoogle Scholar
- De Coster C, Sanchez L: Upper and lower solutions, Ambrosetti-Prodi problem and positive solutions for fourth order O.D.E. Rivista di Matematica Pura ed Applicata 1994, (14):1129–1138.
- Del Pino MA, Manásevich RF: Existence for a fourth-order boundary value problem under a two-parameter nonresonance condition. Proceedings of the American Mathematical Society 1991, 112(1):81–86.MATHMathSciNetView ArticleGoogle Scholar
- Ehme J, Eloe PW, Henderson J: Upper and lower solution methods for fully nonlinear boundary value problems. Journal of Differential Equations 2002, 180(1):51–64. 10.1006/jdeq.2001.4056MATHMathSciNetView ArticleGoogle Scholar
- Gupta CP: Existence and uniqueness theorems for the bending of an elastic beam equation. Applicable Analysis 1988, 26(4):289–304. 10.1080/00036818808839715MATHMathSciNetView ArticleGoogle Scholar
- Pao CV: On fourth-order elliptic boundary value problems. Proceedings of the American Mathematical Society 2000, 128(4):1023–1030. 10.1090/S0002-9939-99-05430-1MATHMathSciNetView ArticleGoogle Scholar
- Yao QL: Existence and multiplicity of positive solutions to a singular elastic beam equation rigidly fixed at both ends. Nonlinear Analysis: Theory, Methods & Applications 2008, 69(8):2683–2694. 10.1016/j.na.2007.08.043MATHMathSciNetView ArticleGoogle Scholar
- Schröder J: Fourth order two-point boundary value problems; estimates by two-sided bounds. Nonlinear Analysis: Theory, Methods & Applications 1984, 8(2):107–114. 10.1016/0362-546X(84)90063-4MATHMathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.